Q. When I was 22 I had my first panic attack. Recently one of my sons started having these frightening experiences. Is this a genetic condition? Is depression the reason for the problem? A. It's relatively recently that health care workers have recognized panic attacks as a medical disorder separate from anxiety, hysteria and other psychologic conditions. It isn't related to depression, but it does seem to run in families.

Panic attacks usually begin in adolescence or the early twenties. Affected women outnumber men four to one.

For anyone with this disorder, the symptoms are sudden, dramatic and very frightening. They may occur for no apparent reason, and specifically can strike without relation to stress, perceived threat or anxiety.

Symptoms include sudden onset of any of the following:

*Shortness of breath.

*Palpitations (sensation of heart pounding).

*Chest pain or discomfort.

*Choking or smothering sensation.

*Dizziness, unsteady feeling.

*A sense of unreality.

*Numbness or tingling in hands and feet.

*Hot or cold flashes or sweating.

*Faintness, trembling or shaking.

*Fear of dying, "going crazy" or doing something uncontrolled during an attack.

The attacks seem to be triggered by a chemical imbalance in the nervous system, sometimes set off by stress. Caffeine also seems to provoke attacks in some individuals.

Many people who have a panic attack mistakenly associate it with the circumstances in which it occurred, such as being in an elevator, driving in a car or traveling. They then begin avoiding those circumstances for fear of provoking another attack, and their lives become more and more restricted. They are often labeled as having a phobia, when the real reason for their fear stems from fear of having another panic attack.

Fortunately, panic attacks usually respond to counseling and drug therapy. Unfortunately, many people with panic attacks are mistakenly considered "nervous" and initially treated with tranquilizers, usually to no avail.

However, three types of medicines are effective when taken regularly. The first two are different kinds of antidepressants, which possibly explains why you thought panic attacks were linked with depression.

One is a class of drugs known as tricyclic antidepressants, such as imipramine (Tofranil) and desipramine (Norpramin). The second class, known as monoamine oxidase inhibitors, includes phenelzine (Nardil). The third type, alprazolam (Xanax), is closely related to regular tranquilizers but seems uniquely helpful in panic attacks.

For more information, contact:

*Phobia Society of America. Call 231-9350, or send a self-addressed stamped envelope to 5820 Hubbard Dr., Rockville, Md. 20852.

*Panic Attack Sufferers' Support Group (PASS), 1042 E. 105th St., Brooklyn, N.Y. 11236, (718) 763-0190.

Q. I've been dating a man who has had genital herpes for many years. His outbreaks occur once or twice a year. We're considering marriage. Is it possible to have a sexual relationship with someone who has herpes and not get it yourself?

A. Possible, yes, but I can't give you an absolute guarantee. Here are some ways to reduce your chances of getting herpes from a male sexual partner. (Similar guidelines apply to women with herpes, though it may be a little more difficult to know when the herpes infection is active.)

Avoid sexual relations when herpes is active. Some people feel a localized tingling sensation a day or two before the herpes sores break out. If so, avoid relations starting from those first symptoms.

Always use a condom during intercourse.

Although it decreases the amount of herpes virus shed from sores, so far there is no evidence that the antiherpes medicine acyclovir (Zovirax) -- either in topical ointment or pill form -- reduces contageousness.

When herpes sores are present, both partners should practice careful hygiene by washing after any contact with them.

Q. For some time now I have felt lightheaded for a few seconds after getting up from a lying or sitting position. My doctor calls this orthostatic hypotension. My blood pressure is normal, and I have no other symptoms. What, if anything, should I do about it?

A. You're describing a very common experience that I think most people have had from time to time. When you stand up, your blood tends to pool in your legs, causing a momentary drop in its flow to the brain. This may produce a feeling of lightheadedness, unsteadiness, a sense of blacking out or fainting, or things getting dim for a few seconds. Sometimes you might feel the need to sit back down until the feeling goes away.

It occurs more commonly in older people and in connection with certain medicines or illnesses. During the summer, it happens to people after lying in the sun on a hot day (especially after drinking anything alcoholic), which opens up the blood vessels and allows more blood to pool in the legs.

For most people, momentary lightheadedness when you stand up is not a sign of anything serious. The key to verifying this is having your blood pressure checked both lying and standing. If there's a marked fall (say 15 to 20 points or more), then there might be an underlying problem at hand, such as anemia, dehydration, too much high blood pressure medicine, other drug side effects, or problems with the circulation or nervous system.

To prevent this transient dizziness, get up from bed slowly, first dangling your feet over the side. If you need to, hold on to the wall to steady yourself before walking.

If you're interested in medical terminology, orthostatic means straight-standing, hypo means low and tension refers to your blood pressure (not, by the way, a feeling of being tense or anxious).